Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 67, NWS Tucson, AZ

August 7, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 7, 2022, 7:59 PM MST for Cochise County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2022, 7:59 PM MST (02:59 UTC)
Expired
Aug 7, 2022, 11:30 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:40 PM MSTFLASH FLOOD1 Ene Saint David, AZREPORT FROM SOCIAL MEDIA.
Aug 7, 9:30 PM MSTFLASH FLOODSaint David, AZSPOTTER REPORTED FLOODING OF HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2670 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WGUS55 KTWC 080259
FFWTWC
AZC003-080500-
/O.NEW.KTWC.FF.W.0067.220808T0259Z-220808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
759 PM MST Sun Aug 7 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...

* Until 1000 PM MST.

* At 759 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Benson and St. David.

This includes the following Flash Flood Prone Locations...
	Sibyl Rd at Gila/Dragoon Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3199 11009 3195 11007 3190 11004 3185 11006
      3184 11022 3186 11023 3197 11032 3198 11030
      3197 11028 3196 11026 3198 11021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
3 follow-up statements
155 
WGUS75 KTWC 080408
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
908 PM MST Sun Aug 7 2022

AZC003-080500-
/O.CON.KTWC.FF.W.0067.000000T0000Z-220808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
908 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING FOR WEST CENTRAL COCHISE COUNTY...

At 908 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Benson and St. David.

This includes the following Flash Flood Prone Locations...
	Sibyl Rd at Gila/Dragoon Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3199 11009 3195 11007 3190 11004 3185 11006
      3184 11022 3186 11023 3197 11032 3198 11030
      3197 11028 3196 11026 3198 11021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
087 
WGUS55 KTWC 080446
FFWTWC
AZC003-080630-
/O.EXT.KTWC.FF.W.0067.000000T0000Z-220808T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
946 PM MST Sun Aug 7 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  West Central Cochise County in southeastern Arizona...

* Until 1130 PM MST.

* At 946 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.
           Flooding has been reported in homes and roadways in
           St. David.

* Some locations that will experience flash flooding include...
  Benson and St. David.

This includes the following Flash Flood Prone Locations...
	Sibyl Rd at Gila/Dragoon Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3199 11009 3195 11007 3190 11004 3185 11006
      3184 11022 3186 11023 3197 11032 3198 11030
      3197 11028 3196 11026 3198 11021

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
706 
WGUS75 KTWC 080634
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
1134 PM MST Sun Aug 7 2022

AZC003-080644-
/O.EXP.KTWC.FF.W.0067.000000T0000Z-220808T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
1134 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL COCHISE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3199 11009 3195 11007 3190 11004 3185 11006
      3184 11022 3186 11023 3197 11032 3198 11030
      3197 11028 3196 11026 3198 11021

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:34 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
234 PM MST Sun Aug 7 2022

.SYNOPSIS...A more favorable flow pattern for daily thunderstorms
will persist through this coming week as the upper high becomes
centered over the Four Corners region. Daytime temperature will
remain near seasonable readings.

&&

.DISCUSSION...Please see mid morning update for a more detailed
breakdown of the storm environment and forecast.

The special 18Z sounding showed a more favorable storm
environment with the onion look eroding. This should continue to
erode with the possibility of strong to perhaps severe
thunderstorms. Expect storms to continue to develop along the
International Border and across the Mogollon Rim. These storms
will likely move into the lower deserts becoming more organized
with time. Strong winds, blowing dust, and marginally severe hail
remain the main risks. As the storms move from Nogales/Tucson west
into central/western Pima County, the flash flood threat
increases.

Due to the IT, storm chances may persist well into the late
evening and overnight.

For the extended forecast, models continued to depict a favorable
flow pattern for daily scattered showers and thunderstorms
through much of this coming week as the upper high sets up over
the Four Corners region. Daytime temperatures will remain near
seasonable readings.

&&

.AVIATION...Valid through 09/00Z. Now through 08/06Z, SCT-BKN
clouds at 7k-10k ft AGL, with the clouds slowing diminishing aft
08/08Z. SCTD-NMRS SHRA/TSRA primarily between now and 08/05Z.
CIGS may briefly lower to 4k-6k ft AGL with the TSRA, along with
mountain obscurations and wind gusts to 40+ kts. Otherwise, SFC
wind will generally be less than 12 kts, favoring a WLY/NWLY
direction during the afternoon hours and variable in direction at
other times. Aviation discussion not updated for TAF amendments.

NOTE - Some blowing dust and isolated strong to severe
thunderstorms will be possible during the early evening. Small
hail, flash flooding, and strong gusty winds are possible.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the coming week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Wind trends are otherwise light
following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MST tonight for AZZ501>504-507-
513>515.

Blowing Dust Advisory until 11 PM MST this evening for AZZ501-
502-504-505.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 7, 6:17 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             6 SE SIERRA VISTA       31.49N 110.26W
08/07/2022  M0.70 INCH       COCHISE            AZ   PUBLIC

            SPOTTER 304 REPORTS DIME SIZED HAIL AND A
            RAIN RATE OF 3.4IN PER HOUR.

&&

JVT
Local storm report, Aug 7, 6:24 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
624 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     6 SSE SIERRA VISTA      31.50N 110.27W
08/07/2022  M74 MPH          COCHISE            AZ   PUBLIC

            PERSONAL WEATHER STATION MEASURED 74 MPH
            WIND GUST.

&&

KRG
Local storm report, Aug 7, 6:26 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HEAVY RAIN       3 SE SIERRA VISTA       31.53N 110.28W
08/07/2022  M1.10 INCH       COCHISE            AZ   TRAINED SPOTTER

            1.1 INCHES IN 17 MINUTES.

&&

KD
Local storm report, Aug 7, 6:41 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 SE SIERRA VISTA       31.49N 110.21W
08/07/2022  E1.00 INCH       COCHISE            AZ   PUBLIC

            PUBLIC REPORT RECEIVED VIA SOCIAL MEDIA OF
            QUARTER SIZED HAIL NEAR THE INTERSECTION OF
            KINO ROAD AND CANADA DRIVE.

&&

KRG
Local storm report, Aug 7, 7:04 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
704 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             1 NNE HUACHUCA CITY     31.65N 110.33W
08/07/2022  E0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER 3065 REPORTS HAIL SIZE BETWEEN DIME
            AND QUARTER SIZED HAIL AND GUSTS ESTIMATED
            TO 41MPH AND LOCALIZED FLOODING.

&&

JVT
Special weather statement, Aug 7, 7:05 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
705 PM MST Sun Aug 7 2022

AZZ504-507-514-080245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
705 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of east central Pima
County through 745 PM MST...

At 705 PM MST, Doppler radar was tracking a strong thunderstorm near
Saguaro National Park East, or 17 miles northeast of Davis-Monthan
Air Force Base, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde and Saguaro
National Park East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3234 11064 3225 11049 3205 11067 3220 11088
TIME...MOT...LOC 0205Z 047DEG 10KT 3227 11060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:26 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz49 min
Aug 7, 6:02 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 7, 6:06 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Pima, Santa Cruz39 min
Aug 7, 6:14 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 6:19 PM MSTFlash Flood Warning Considerable damage threatTWCCochise116 min
Aug 7, 6:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 7, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz49 min
Aug 7, 7:05 PM MSTSpecial Weather StatementTWC40 min
Aug 7, 7:08 PM MSTSevere Thunderstorm WarningTWCCochise67 min
Aug 7, 7:32 PM MSTSevere Thunderstorm WarningTWCCochise58 min
Aug 7, 8:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 7, 9:02 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 7, 9:15 PM MSTSpecial Weather StatementTWCCochise45 min
Aug 8, 12:29 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 8, 1:02 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 8, 1:53 PM MSTSpecial Weather StatementTWC52 min
Aug 8, 2:20 PM MSTSpecial Weather StatementTWCSanta Cruz40 min
Aug 8, 2:40 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 8, 2:48 PM MSTSpecial Weather StatementTWC42 min
Aug 8, 3:07 PM MSTSevere Thunderstorm WarningTWCPima38 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.